Doctors warn that side effects from vaccine no ‘walk in park’

Public health officials and drugmakers need to warn people that coronavirus vaccine shots may have some rough side effects so they know what to expect and aren’t scared away from getting the second dose, doctors urged during a meeting Monday with CDC advisors.

States are preparing to distribute the potentially life-saving vaccinations as early as next month.

Dr. Sandra Fryhofer of the American Medical Association said both Pfizer’s and Moderna’s Covid-19 vaccines require two doses at varying intervals. As a practicing physician, she said she worries whether her patients will come back for a second dose because of the potentially unpleasant side effects they may experience after the first shot.

“We really need to make patients aware that this is not going to be a walk in the park,” Fryhofer said during a virtual meeting with the Advisory Committee on Immunization Practices, or ACIP, an outside group of medical experts that advise the CDC. She is also a liaison to the committee. “They are going to know they had a vaccine. They are probably not going to feel wonderful. But they’ve got to come back for that second dose.”

Participants in Moderna and Pfizer’s coronavirus vaccine trials told CNBC in September that they were experiencing high fever, body aches, bad headaches, daylong exhaustion and other symptoms after receiving the shots. While the symptoms were uncomfortable, and at times intense, the participants said they often went away after a day, sometimes sooner, and that it was better than getting Covid-19.

Both companies acknowledged that their vaccines could induce side effects that are similar to symptoms associated with mild Covid-19, such as muscle pain, chills and headache.

One North Carolina woman in the Moderna study who is in her 50s said she didn’t experience a fever but suffered a bad migraine that left her drained for a day and unable to focus. She said she woke up the next day feeling better after taking Excedrin but added that Moderna may need to tell people to take a day off after a second dose.

Click here to read more.
Source: CNBC